ADMIN NOTE This topic is a general discussion of the principle of reinstatement. For case-by-case consideration of what YOU should do, please put your questions in an Introductions topic.
Do not put those questions in this topic, because detailed discussion of YOUR particular circumstances will take it off track and make this topic difficult for others to follow. The moderators will move any questions about YOUR particular case to the Introductions forum. Thank you.
After Reinstating or Updosing, How Long To Stabilize?
Stabilizing after a reduction -- what does that mean?
Don't suddenly go off medication assuming that reinstatement is a safety net. This is one of the reasons we advocate gradual tapering to minimize withdrawal symptoms. Once the nervous system is destabilized by withdrawal, all bets are off.
Medicine wants to believe the acute phase of withdrawal lasts only a few weeks. From what people have posted on the Web, it can last many months.
The inserts in all the newer antidepressants and many other psychiatric drugs advise reinstatement of the medication if withdrawal symptoms appear. This is all medicine knows about how to treat withdrawal.
What is known about reinstatement
from my reading and from patient experience as posted on online support sites:
- According to medical knowledge, reinstatement is the only way to alleviate withdrawal symptoms.
- Reinstatement is best done immediately upon appearance of withdrawal symptoms. The more time that passes, the less likely it is to work.
- The length of this window of opportunity varies according to the individual. Sometimes people can reinstate successfully months after quitting. Others cannot.
- Some find a partial dose will relieve withdrawal symptoms. If, for example, you were taking 20mg Paxil and quit rapidly only a few days ago, 5mg or 10mg may be enough. Others find they need a higher dose.
- Start low to see what you need. You can always increase if necessary. If you've been off the drug for a month or more, many people can find relief from antidepressant withdrawal symptoms by reinstating as little as 1mg-5mg.
Additional reasons to reinstate only a partial dose
Reinstating at a low dose reduces the risk of severe adverse reactions in case reinstatement does not work.
- Experiencing withdrawal may have sensitized you to drugs and a larger dose will cause an adverse reaction.
- These drugs are vastly more powerful than they need to be and you want to be taking only the lowest EFFECTIVE dose.
- Your receptors may have adjusted somewhat (upregulated) during the time you had withdrawal symptoms.
- If you can stabilize on a lower dose, you have less to taper when you finally do go off.
- If you had adverse reactions while you were taking the drug, a low dose may not trigger the adverse reactions but still reduce withdrawal symptoms. Adverse reactions tend to be dosage-related: The higher the dose, the worse the reaction.
- You can always adjust the dosage upward if you find you need to.
How long should you give reinstatement?
- It takes at least 4 days for your body to fully register the addition of a neuroactive drug. Unless you have an immediate bad reaction, observe your symptom pattern for about a week to see if the reinstatement is helping. If you have an immediate bad reaction, reduce or stop taking the drug.
- After reinstatement, the amount of time needed to alleviate withdrawal symptoms (stabilizing) varies according to the individual. Relief can be felt immediately, after some weeks, or after some months.
- Once you feel withdrawal symptoms are reduced after reinstatement, give your nervous system time to stabilize before attempting dosage reduction. Think in terms of months, not days.
- Be patient after you reinstate. Reinstatement may not immediately eliminate all withdrawal symptoms. You may still experience waves of symptoms, which usually lessen as time goes on. Do not attempt to taper again until you feel symptom-free, or at least until your withdrawal symptoms are mild and tolerable.
- The dose needed for effective reinstatement varies according to the individual.
When to discontinue reinstatement
If, upon reinstatement, you very soon feel worse, most likely you are sensitized to the drug and need to take a smaller dosage or, possibly, none at all.
- Sometimes reinstatement does not work. The nervous system has taken such a hard hit from withdrawal, it's destabilized beyond whatever effect the drug might have had.
- Sometimes reinstatement not only does not work, it causes an adverse reaction from a nervous system sensitized by withdrawal.
- If you have an immediate bad reaction, reduce or stop taking the drug.
Reinstate at what dosage?
Sometimes reinstatement not only doesn't work but makes symptoms worse. That is why we often suggest very, very low doses -- to reduce this risk. Higher doses can go wrong in much bigger ways. A very low dose is a way to explore the option with less risk.
The dosage is always going to be a guess. Here are some factors that might influence the dosage of reinstatement:
- How the person quit the drug and how long he or she's been off it. If you've just cold-turkeyed 20mg Celexa a few days ago, you might reinstate at closer to your original dosage, such as 10mg. (It may not be necessary to go back to 20mg, standard dosages tend to be overly powerful.)
- If you've had withdrawal symptoms for a month or more, it's likely your system is somewhat sensitized to drugs. You might wish to try reinstating at a lower dosage, such as 2mg-5mg (if you had been taking 20mg Celexa).
- Your present condition. If you have symptoms of hyper-reactivity, alerting (anxiety, panic, sleeplessness), you may be too sensitive for reinstatement. If you want to try it anyway, you might wish to try reinstating at a very low dosage, such as 1mg (if you had been taking 20mg Celexa).
- How long you've been off the drug. If you've been off the drug for many months, reinstatement is less likely to work. If you want to try it anyway, you might wish to try reinstating at a very low dosage, such as 1mg (if you had been taking 20mg Celexa).
- Other drugs you're taking. Be very careful adding a drug to other drugs. Use the Drug Interactions Checker before even considering this. (Your symptoms may be due to drug-drug interactions.)
None of the above are hard-and-fast rules. There are reports of people with prolonged post-withdrawal syndrome who did better taking a drug at full dosage 2 years later. If you want to do this, please consult a doctor, we cannot advise you on it.
About benzo reinstatement http://www.benzosupp...instatement.htm
Edited by Altostrata, 29 October 2016 - 10:27 AM.